Aspirin Never Proven Safe or Effective for Diabetics

Gabby
By GabbyPA Latest Reply 2012-06-22 15:53:36 -0500
Started 2012-06-17 08:21:00 -0500

This is part of a whole article on low dose aspirin. I know I take it, and I know doctors prescribe it for us because we are at a greater risk of heart attacks. So I found this rather interesting, and disheartening as well.

By Dr. Mercola: read the whole article here: http://articles.mercola.com/sites/articles/ar...

Cardiovascular disease is a serious concern if you have diabetes, and a number of studies have set out to determine whether aspirin can offer a degree of protection. Three studies have shown the benefits to be either inconclusive, or nonexistent.

In 2009, a study in the British Medical Journalv found no clear evidence that aspirin is effective in preventing cardiovascular events in people with diabetes. Results differed between men and women, but overall, they found no clear benefit and called for more studies on aspirin's toxicity.
Also in 2009, a Swedish studyvi examined the effects of aspirin therapy in diabetic patients. Researchers found no clear benefit that aspirin is beneficial for diabetics but did note that it can increase the risk for serious bleeding in some of them. They stated that the current guidelines for aspirin therapy should be revised until further study is done.
In 2010, a meta-analysisvii in the U.K. examined six trials consisting of 7374 diabetic patients, comparing the relative cardiac risks for aspirin users and non-users. They concluded, as did the other researchers, that aspirin did not reduce heart attack risk for diabetic individuals.

It's pretty clear that aspirin isn't all that it's cracked up to be when it comes to preventing you from having a heart attack. But is it doing any harm? Well, as it turns out, the answer is yes—in a number of possible ways.

Aspirin Increases Your Risk of Hemorrhage, GI Damage, and Several Other Problems

Routine use of aspirin has been associated with the following problems:

Bleeding, especially in the gastrointestinal tract
Duodenal ulcers, GI damage, and diverticular disease
Increased risk of ER/PR-negative breast cancer in women
Increased risk of kidney failure
Cataracts, hearing Lossviii and tinnitusix

In fact, there are studies listed on Greenmedinfox showing aspirin's connection with 51 different diseases! The most well established side effect of aspirin is bleeding, which results from aspirin's interference with your platelets—the blood cells that allow your blood to clot. According to one scientific articlexi, long-term low-dose aspirin therapy may DOUBLE your risk for gastrointestinal bleeding.

You can certainly understand how a bleed is possible, given what is known about the effects aspirin has on your GI tract.

For example, a studyxii done earlier this year investigated the effects of low-dose aspirin on the gastrointestinal tracts of healthy volunteers. After only two weeks, the group receiving aspirin showed "small bowel injuries" capable of interfering with blood flow (diagnosed upon endoscopic examination). And a 2009 Australian studyxiii showed that aspirin causes gastroduodenal damage even at the low doses used for cardiovascular protection (80mg).

The damage to your duodenum—the highest part of your intestine into which your stomach contents pass—can result in duodenal ulcers, which are prone to bleeding. A Japanese studyxiv found a higher incidence of bleeding at the ulcer cites of patients with duodenal ulcers taking low-dose aspirin therapy, versus those not taking LDA. More than 10 percent of patients taking low-dose aspirin develop peptic ulcers.

The risk of bleeding is particularly pronounced in the elderly, which is very concerning as the elderly are often put on aspirin prophylactically to protect against cardiovascular disease. With all of these adverse effects, why risk it when there are safer and more effective alternatives? One of those alternatives is a relatively new emerging field called Earthing—meaning, grounding your body to the Earth.


8 replies

bobby28
bobby28 2012-06-22 15:53:36 -0500 Report

this is so very important to impede stroke and heart attacks. heart attacks presentthemselves
very differently in women than in men, symptom wise.

jayabee52
jayabee52 2012-06-18 09:07:48 -0500 Report

I have had problems with bleeding ulcers due to a medication (called Aggrenox — it contained 5 gm of asprin as a part of the compound).

It was supposed to thin my blood and prevent me from having more "ministrokes".
I ended up in the hospital with a bleeding ulcer and needing 6 units of whole blood.
I came close to bleeding out that day.

That experience and a good friend's death on the same weekend caused me to write up this warning about NSAIDs here ~ http://www.diabeticconnect.com/discussions/10...

dietcherry
dietcherry 2012-06-17 20:02:28 -0500 Report

I received this article by email today; made me feel validated in my recent decision not to take a daily low-dose aspirin.

Nick1962
Nick1962 2012-06-17 18:20:02 -0500 Report

I've recently started this and am still on the fence. Dr. told me only to start because I'm "at that age" and I'm trying to get off the remaining statins he has me on. I've never been a "bleeder" unless it was something really serious. If my past lifestyle hasn't damaged my duodenum or gastric systems by now, well, I guess first I'm damn lucky, but second I doubt 81mg of aspirin will do it. I am monitoring though.

jigsaw
jigsaw 2012-06-17 16:10:03 -0500 Report

Beware of suddenly stopping aspirin therapy! There can be a rebound effect!! Make sure to speak with your doctor.

What happens if you stop taking aspirin every day?

You might be surprised to learn that stopping daily aspirin therapy can have a rebound effect that may increase your risk of heart attack. If you have had a heart attack or a stent placed in one or more of your heart arteries, stopping daily aspirin therapy can lead to a life-threatening heart attack. If you've been taking daily aspirin therapy and want to stop, it's important to talk to your doctor before making any changes. Suddenly stopping daily aspirin therapy could have a rebound effect that may trigger a blood clot

Here is the entire link:
http://www.mayoclinic.com/health/daily-aspiri...

MewElla
MewElla 2012-06-17 15:47:08 -0500 Report

I checked with my dr on my last visit with him and asked about the aspirin. He said no, for me not to take it…too many risks, did not need it..

Graylin Bee
Graylin Bee 2012-06-17 13:58:12 -0500 Report

Have to look up Earthing. I remember after I escaped the hospital in 2010 how very womderful it felt to feel the bare ground under my feet (even in shoes). It was like there was energy rushing up through my soles into my soul. I try to walk at least a little every day on unpaved ground.

locarbarbie
locarbarbie 2012-06-17 13:47:03 -0500 Report

I have stopped my baby aspirin as a result of reading all the negative reports as well. I have read about "earthing" with interest and would like to at least go barefoot on "safe" grass (I have become sorta paranoid re always wearing shoes to avoid injury) but I do not know of any that does not get sprayed regularly with chemicals etc. I myself live in an apt. I used to love the feel of cool grass between my toes!